Q: Ritalin Keeps Me on the Manic Side
i was diagnosed bipolar 2 years ago, but the treatments were not even
beginning to work. So my doc decided to try the add route. At first
with the ritalin I was wired beyond belief and refused to take it. AS I
also have panic anxiety disorder. She startd me on stratera and it was
like taking a suger pill. So I gave the ritalin another chance.
Basically what it does is keep me on the manic side. I feel the depression
on the inside but the speed won't let it out. I also take 10 mg valium 4
times a day and seroquel 300mg at bedtime. I have a very high tolerance
for med's. I want to know if it is helpful to keep me manic with ritalin?
Without it I don't get out of bed, or I just sit and cry.
I have taken nearly every antidepressant out there. Paxil cr has worked the
best. Mood stabilizers are the same story. I feel like a lab rat- destined
for the mental institution! I was recently hospitalizewd a month ago, to
play with my meds. It was a complete failure and I couldn't get out of the
place. The only good thing I got out of it was group therapy. And
group therapy is not offered to outpatients. This is a short term care
facility (about 2 weeks). Then they move you to the state hospital.
I have just changed counselors, hoping I could connect better. I truly am
Dear Jodie --
Here's the thought that crossed my mind after reading your letter, though of
course where you're at is not your fault: "Hey Jodie, when you've taken
nearly every mood stabilizer there is out there, write back". If the
emphasis in your treatment has been on targeting and preventing depression -- as
opposed to targeting the cessation of cycling -- then the good news is,
there's good reason to hope things could be better as far as medication
Now, to start over, but with that as the emphasis: Mood stabilizers obviously
haven't worked as you've hoped. Usually after going through them one at a time,
assuming you really did have trials of all medications listed in the left hand
column of the
Mood Stabilizer table
from my website, the next step is to go through combinations of them.
And though you don't have to be off antidepressants or Ritalin while you do
this, if you find a mood stabilizer that seems to help some, then the
next step, in my view, is to begin a very slow taper of the
antidepressant (or perhaps in your case, Ritalin), taking 4-6 months to
gradually remove it, in the smallest, smoothest set of steps down you can
create. While you're doing that you can focus on maximizing the antidepressant
potential of your mood stabilizers, which means getting all the mileage possible
(highest tolerable dose, as long as it clearly adds some improvement) out
of lithium and lamotrigine, and perhaps (according to some newer small studies)
even omega-3 fatty acids. You can read about each of these in more detail from
that Table linked above.
That's a general strategy you can review with your doctors, to see what they
think. Good luck to you and them.
Published November, 2003